Posted On: October 10, 2012 by Derek T. Braslow

Meningitis Outbreak Linked to Steroid Injections

A rare outbreak of fungal meningitis linked to steroid injections has sickened 119 and caused 11 deaths nationwide according to CNN. The FDA has linked the meningitis outbreak to a contaminated methylprednisolone acetate injection that is produced by the New England Compounding Center (NECC). This steroid injection, which is injected directly into the spine, is said to be contaminated with a potentially lethal fungus.

Fungal meningitis is very rare and, unlike bacterial meningitis, is not contagious. Soon after receiving the contaminated injection, patients began experiencing symptoms of meningitis such as headache, fever, nausea, stiff neck and a sensitivity to light.

According the Center for Disease Control (CDC), 76 facilities in 23 states have received products from NECC. Patients started to receive these potentially contamination injections on May 21, 2012. NECC issued a statement announcing a recall of “all products currently in circulation that were compounded at and distributed from its facility in Framingham, Massachusetts.”

The FDA's statement cautions health care professionals and consumers not to use any product produced by the NECC and requested that all NECC products be retained and secured until the FDA provides instructions for disposition. The FDA is also encouraging any user of these products to notify the FDA MedWatch immediately about any complaints or problems related to these products.

If you or a loved one experiences any symptoms of meningitis after receiving a steroid injection, please go to the hospital immediately. The attorneys at PBM are also here to answer any questions that you may have about your rights related to these contaminated injections if you've received one.

Bookmark and Share